Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 113, NWS Paducah, KY

August 18, 2001Jefferson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Aug 18, 2001, 5:37 PM CDT for Jefferson County, Illinois. It was in force for 53 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 18, 2001, 5:37 PM CDT (22:37 UTC)
Expired
Aug 18, 2001, 6:30 PM CDT
In force
53 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, IL

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:44 PM CDTHail 1.5Richview, IL
Aug 18, 5:55 PM CDTHail 1.75Waltonville, ILGolf-ball size hail occurred in and near Waltonville in association with a severe supercell thunderstorm.
Aug 18, 5:55 PM CDTThunderstorm Wind 65 EWaltonville, ILA supercell thunderstorm tracked east-southeast across southern Jefferson County. The greatest concentration of sporadic wind damage was oriented in a 4-mile long swath through Waltonville. Several large trees and tree limbs were downed. Two barns and one car
Aug 18, 6:02 PM CDTTornado F0Waltonville, ILA supercell thunderstorm tracked east-southeast across southern Jefferson County. The storm produced a weak tornado that lasted for less than a minute. Evidence of the tornado consisted of damage to a corn field, strong rotation depicted on doppler radar, and
Aug 18, 6:23 PM CDTHail 1Ina, ILQuarter-size hail fell at the Ina exit of Interstate 57. This large hail was the last in a series of severe weather occurrences associated with a supercell thunderstorm that crossed southern Jefferson County.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WUUS53 KPAH 182238
SVRPAH
ILC081-182330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT SAT AUG 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 630 PM CDT

* AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF WOODLAWN...MOVING EAST AT
  30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WOODLAWN
  MOUNT VERNON
  WALTONVILLE
  SCHELLER

THIS STORM HAS A HISTORY OF GOLFBALL SIZE HAIL IN WASHINGTON COUNTY. MOVE 
INTO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3849 8921 3821 8915 3814 8916 3813 8879
          3846 8880

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 1:20 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 1:20 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT SAT AUG 18 2001

MAIN FORECAST CONCERN IS POTENTIAL FOR SEVERE THUNDERSTORMS THIS
EVENING. THEREAFTER...A DRY WEEK IS SHAPING UP FOR THE FORECAST
AREA. LATEST 18Z SURFACE ANALYSIS HAD LOW PRESSURE OVER SOUTHERN
WISCONSIN WITH ANOTHER LOW DEVELOPING IN NORTHWEST ILLINOIS. FROM
THE SECOND LOW...A WARM FRONT WAS EVIDENT ACROSS CENTRAL ILLINOIS
AND INDIANA...WITH A COLD FRONT TRAILING SOUTHWEST ACROSS MISSOURI
AND SOUTHEAST KANSAS. 12Z UPPER AIR ANALYSIS HAD A 564MB LOW OVER
WESTERN WISCONSIN AND ASSOCIATED 50 KNOT JET DIVING SOUTHEAST ACROSS
THE UPPER MIDWEST.

AT MIDDAY...MOST OF THE FORECAST AREA WAS BASKING IN PLENTY OF
SUNSHINE. THIS HAS HELPED TO BOOST TEMPERATURES INTO THE LOWER AND
MIDDLE 80S...WITH MSAS LI/S OF -7 TO -9 OVER MUCH OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI. THROUGH THE REST OF THE
AFTERNOON...THE AIR MASS WILL CONTINUE TO DESTABILIZE. THIS COMBINED
WITH INCREASING SHEAR AHEAD OF THE APPROACHING SHORTWAVE SHOULD GIVE
THE REGION A ROUND OF STRONG AND SEVERE THUNDERSTORMS...NAMELY LATE
THIS AFTERNOON AND THIS EVENING. BY MIDNIGHT...THE SURFACE COLD
FRONT IS FORECAST TO STRETCH ACROSS SOUTHWEST INDIANA AND WESTERN
KENTUCKY...WITH ANY LINGERING CONVECTION FROM THERE ON EASTWARD.

SUNDAY LOOKS PARTLY SUNNY AS LOW-LEVEL MOISTURE LINGERS BEHIND THE
DEPARTING LOW. FOR THE REST OF THE WEEK...MRF STILL TAKES THE RIDGE
CURRENTLY OVER THE WESTERN U.S. AND SHIFTS IT EAST. SO A DRY WEEK IS
EXPECTED WITH A MODERATION TO NEAR OR JUST ABOVE SEASONAL NORMS BY
THE MIDDLE PART OF THE WEEK. DESPITE THE LATEST MRF RUN...WILL KEEP
THE LATE WEEK PERIOD PARTLY CLOUDY BUT DRY SINCE THE EVENTUAL TRACK
OF CHANTAL REMAINS UNCERTAIN AND IS SEVERAL DAYS OUT.

MOS OUTPUT FROM BOTH NGM/AVN LOOK REASONABLE AND COMPARE FAVORABLY
WELL...SO WILL FOLLOW CLOSELY. THE ONLY EXCEPTION TO THIS WOULD BE
POPS FOR THIS EVENING...WHICH APPEAR TO BE UNDERDONE BY BOTH MODELS.

FIRST-PERIOD ZONE BREAKOUT AND WORDING WILL LIKELY BE DICTATED BY
WATCH BOXES IN EFFECT AT PRESS TIME. RIGHT NOW...PLAN TO EMPHASIZE
SEVERE THREAT INCLUDING BOTH LARGE HAIL AND DAMAGING WINDS OVER THE
ENTIRE AREA FOR THE EVENING HOURS.

.PAH...NONE.

RJP

In the hours before

Special weather statement, Aug 18, 12:03 PM CDT, 5 hours 34 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181930-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
NOON CDT SAT AUG 18 2001

THIS OUTLOOK COVERS SOUTHEAST MISSOURI...WESTERN KENTUCKY...SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA...AND IS VALID UNTIL 600 AM SUNDAY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MOST OF
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THIS AFTERNOON AND
EVENING...GENERALLY NORTH OF A LINE FROM CARBONDALE ILLINOIS TO
EVANSVILLE INDIANA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER
OF EXTREME SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...AND WESTERN
KENTUCKY.

A VIGOROUS UPPER LEVEL STORM SYSTEM OVER THE UPPER MIDWEST WILL MOVE
SOUTHEAST TOWARD THE GREAT LAKES REGION TODAY AND TONIGHT.
MEANWHILE...A COLD FRONT WILL MOVE SOUTHEAST ACROSS MISSOURI AND
ILLINOIS TOWARD OUR REGION LATE TODAY. AHEAD OF THE COLD FRONT...THE
AIRMASS WILL BECOME VERY UNSTABLE. SATELLITE SHOWS LITTLE IN THE WAY
OF CLOUD COVER...WHICH WILL ALLOW FOR SIGNIFICANT DAYTIME HEATING AND
DESTABILIZATION. IN ADDITION...STRONG UPPER LEVEL WINDS IN
ASSOCIATION WITH THE STORM SYSTEM WILL SPREAD SOUTHEAST...INCREASING
THE WIND SHEAR OVER THE AREA.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE COLD
FRONT THIS AFTERNOON. THE ACTIVITY IS EXPECTED TO EVOLVE INTO A
SQUALL LINE AND MOVE SOUTHEAST ACROSS THE FOUR STATE REGION DURING
THE LATE DAY AND EVENING HOURS. DAMAGING WIND AND HAIL APPEAR TO BE
THE MAIN THREATS. HOWEVER...THE DEGREE OF POTENTIAL INSTABILITY AND
WIND SHEAR SUGGESTS THAT SUPERCELL THUNDERSTORMS ARE POSSIBLE. THIS
COULD IN FACT INCREASE THE THREAT FOR ISOLATED TORNADOES.

STORM MOTION IS EXPECTED TO BE EAST TO SOUTHEAST AT 35 TO 40 MPH.

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED LATER THIS AFTERNOON AND
EVENING.

CTN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 5:53 PM CDTTornado WarningPAHJefferson37 min
Aug 18, 6:17 PM CDTSevere Thunderstorm WarningPAHFranklin43 min
Aug 18, 6:40 PM CDTSevere Thunderstorm WarningPAHHamilton50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.